advertisement
advertisement

Gabapentin Wean

Because of side effects, I am trying to eliminate meds for how I’m feeling still 2 yrs later.  At peak was around 3000mg/day post surgery.  Down to 1200/day in last 4 months.   At 1800mg each step down of 300mg has been brutal.  Took it to 900 yesterday and somehow got through the night but my sleep was terrible, but tonight I was a complete wooster, went right back to 1200 plus a 5mg Oxycodone.  All kinds of pain at levels and frequency that I haven’t felt in almost a year.   I will try again in a week- taking it slow has helped.  I still haven’t noticed a difference with fatigue etc

  

advertisement

Comments

  • I'm impressed that you are even doing it!! Don't beat yourself up, it's tough! I'm at 3600mg!! Ugh. I'm hoping the fentanyl patches help enough so I can slooowly cut back. I wonder if it won't take awhile for the fatigue to subside. And yes, all of KC is pretty happy today!! Huge parade on Wednesday, expecting a million people. I won't be going, lol. It was 64 yesterday, 20's on Wednesday but it won't stop Chief's Kingdom! Whooo hoo!! 

  • Joel1Q, Having been thru my share of weaning off different drugs, I think you are doing great! 

    I remember that I would at some point in the wean,  have to stop and reevaluate.

    Even going back up to a somewhat comfortable level, recoup and then try again.

    Maybe even doing smaller increments.

    So since you are back to 1200mg, instead of cutting 300mg, maybe start with 50mg to 100mg.

    And realize that this might happen again.  Don't beat yourself up thinking you are doing it wrong because you aren't.

    Actually I found the slower the better.

    There's no need to stress your body to the limit trying to go too fast.

    Who cares how long it takes as long as you get there in the end.

    Putting you on the prayer list.

    Just go slow and listen to your body.

    It will tell you what needs to happen.

    You are doing great!

    @Joanne2, I mean after 50 years, they deserved it and fought hard to get there.

    So glad they pulled it off!

    I grew up in St. Joseph, Missouri which is just about 50 miles from Kansas City.

    My parents still live there and my brother and his wife live in Kansas City.

    My sister in law is a nurse at St. Lukes hospital.

    I know they are thrilled.

    Cindy

  • advertisement
  • Yep everyone in the great state of Kansas should be proud of their Chiefs. Lol. Another US state map border to be re-written .

    Thank you ladies for the encouragement .  I did listen to my body and finally slept about 2 hours this am, after getting myself back to 1200mg baseline. My dr did say the same thing Indy, back off and go slow, which I will do.  

    Really surprised I could get through another step down but not this time.  I take 300mg Gabapentin capsules, so there is no easy way to take 50 or 100mg with my current prescription.  I will ask my new PM Dr about prescribing lower dosages. 


  • Joel, Maybe talk to your pharmacist about how many different preparations it comes in.  I tried to look it up but there are so many.  It does look like it also comes in a liquid form and tablet form of 100mg, 300mg, and 600mg.

    Your doctor should be willing to script whatever you need since you are weaning.

    One thing I always found a big help was Hydroxyzine because it would help me sleep.

    You are doing great!  Keep up the good work!

    Cindy


  • I use 600 mg Gabapentin, they are the solid pill form which can be cut in half, that may help.

    Chip

  • advertisement
  • I see my PM on Monday and will ask. Though I’m not looking forward to weaning any further since the neuropathy pain has not lessened that much since going back to 1200mg. 

    After one and a half days on 900mg it’s like that Small amount unchained the pain beast which is now running out of control in the zoo of my body.  I may have to deal with the side effects on this one med, and maybe try to wean off Amitriptyline, I just can’t take the pain of the gaba wean right now. 

  • I get it, I am allowed 2400 per day, I can't take that much and still function, I got myself to 1200 but can't go any lower than that.

    Chip

  • Chip, just gotta say you’ve had way more surgeries than I have but we have a lot of similar issues.  

  • I agree, there are a lot of similarities, I can't take Gabapentin through the day, it makes me slepy, but if I don't take it at night, there will be no sleep. it's a love hate relationship. I hope you never reach my surgery total.

    Chip 

  • Hi, long time....I finally completed my wean off of Gabapentin, last day was Sunday Fathers Day.

    For the past 3 days I hurt so bad I’ve gone to 2-3 5mg of Oxycodone per day to compensate for the pain and it’s not enough, but I’m trying to gut it out.  I know the withdrawal is hell.  I was able to get 100mg pills to step down 100mg each week.   

    Now without Gabapentin if I don’t take the first pain pill as soon as I wake up in the morning I am useless and end up so tired by mid morning i go back to sleep, same as when I was on gaba.  I question whether I can stay off but am giving it 3 weeks 

    Blessings to all!

  • Joel1Q,

    Great job!!  I agree with you that if staying off one drug means you need more of another, it would be up to you and your doctor to decide if that works for you or not.  After three weeks I would guess that you will know the answer to that question. 

    You did a great job weaning off the Gabapentin which is the only way to know for sure how your body is going to react. 

    Now you can make an informed decision about what you need to do and while I hate weaning, it always makes me feel good to know that I control my body and can wean off anytime I want to.

    Let us know how things go!

    Cindy

  • Thank you Cindy. 

    After 5 days off (after 2.5 yrs ON) I am finding the withdrawal symptoms are pretty nasty - similar to opiate wean, but more intense plus the added fun of the return of strong neuropathy pains, not 24/7 like before I started GABA but still as painful when they hit, so that’s at least something positive .  Lethargy and nausea were side effects of the drug (which caused me to start the wean in the first place), are now alsowithdraw symptoms (or the GABA really isn’t the cause of my lethargic nauseated recovery).  

    A year ago I’d try to combat this with Accupuncture...during the opiate wean I was given 5 semi permanent ear beads in each ear that really seemed to help reduce withdrawal symptoms.  

    Can’t do that now or anytime soon without risk, so yea I choose more pain and discomfort ! 

     :/ 

  • MikethepikeMMikethepike MIchiganPosts: 482

    Hi Joel, how many times a day did you take gabapentin? I take it for times a day 600 mg at a time. I started just taking 1/2 of a half tablet. So that equals about 450 mg four times a day. Been doing that for two weeks now. My next step Is to take 1/2 tablet once a day for a couple weeks and keep taking the 450 mg three times a day. It’s estimated because I have to cut the tablets . It seems I have a little more pain but it’s hard to tell. I don’t seem to be able To walk as far. Take care and God bless One more thing I don’t feel as strong end it seems my endurance went down a bit.

advertisement
Sign In or Join Us to comment.